Optimal tracing of viscous shocks in solutions of viscous conservation laws

Shen Wen, Rea Park Mee

Research output: Contribution to journalArticlepeer-review

1 Scopus citations


This paper contains a qualitative study of a scalar conservation law with viscosity: ut + f(u)x = uxx. We consider the problem of identifying the location of viscous shocks, thus obtaining an optimal finite dimensional description of solutions to the viscous conservation law. We introduce a nonlinear functional whose minimizers yield the viscous traveling profiles which optimally fit the given solution. We prove that outside an initial time interval and away from times of shock interactions, our functional remains very small, i.e., the solution can be accurately represented by a finite number of viscous traveling waves.

Original languageEnglish (US)
Pages (from-to)1474-1488
Number of pages15
JournalSIAM Journal on Mathematical Analysis
Issue number5
StatePublished - 2006

All Science Journal Classification (ASJC) codes

  • Analysis
  • Computational Mathematics
  • Applied Mathematics


Dive into the research topics of 'Optimal tracing of viscous shocks in solutions of viscous conservation laws'. Together they form a unique fingerprint.

Cite this